Alert archive / Florida / Special Weather Statements in 2023

Special Weather Statement, NWS Melbourne, FL

August 4, 2023Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 4, 2023, 4:16 PM EDT for Volusia County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 4:16 PM EDT (20:16 UTC)
Expired
Aug 4, 2023, 5:00 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
40

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 141 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS82 KMLB 042016
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
416 PM EDT Fri Aug 4 2023
 
FLZ041-141-042100-
Coastal Volusia FL-Inland Volusia FL-
416 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of north central
Volusia County through 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ormond-By-the-Sea, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona, and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2913 8094 2907 8127 2926 8129 2927 8115
      2936 8115 2941 8116 2941 8115 2942 8115
      2943 8111 2942 8111 2943 8109
TIME...MOT...LOC 2016Z 344DEG 20KT 2934 8120 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:08 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 3:08 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
308 PM EDT Fri Aug 4 2023

...New MARINE, AVIATION...

.DISCUSSION...

...Hot This Weekend with Increasing Rain Chances...

Currently...Watching an area of advancing convection just north
of the area which is being steered south. This area of storms is
poised to approach the I-4 corridor over the next several hours
with at least scattered storms across Volusia/Lake counties to
metro Orlando by dusk. Another area of slower moving storms
across the Treasure Coast to Lake Okeechobee wl be capable of
bringing some locally heavy rainfall to the Turnpike and I-95
corridor of the Treasure Coast through 6 PM.

Tonight...The light NW flow aloft wl keep the potential for some
late storms in the forecast through at least midnight, especially
across N Central FL. Cloud cover ascd with earlier storms wl
diminish overnight with calm to light sly winds and warm overnight
temps in the M-U70s.

modified prev disc...
Weekend...Mid-level troughing across the eastern U.S. will be
situated between an area of ridging across the southwest U.S. and
an area of ridging over the western Atlantic. Pulses of shortwave
energy will move across the local area Saturday as the trough
moves eastward and flattens. High pressure over the Atlantic will
stretch westward through the period, and light southwest winds
will allow the east coast sea breeze to propagate inland each
afternoon. Numerous showers and afternoon lightning storms are
forecast Saturday (70-80+%) with coverage decreasing only a little
on Sunday (60-70%). Light steering flow will allow for localized
rainfall accumulations of two to three inches. Frequent cloud-to-
ground lightning and peak gusts up to 50 mph will be possible in
strong storms.

High temperatures are forecast in the low to mid 90s each afternoon
with dew points in the mid to upper 70s. Current trends show peak
Heat Index values generally ranging just shy of or at heat
advisory criteria (108) on Saturday with values increasing to
between 106 and 110 on Sunday. Onset of cloud cover, along with
higher rain chcs will help mitigate duration of high heat index
values, however a heat advisory may be required of portions of
the area at some point by Sunday.

Monday-Thursday...A series of short wave troughs will move eastward
across the CONUS through the period. Locally, high pressure will
dominate the mid-levels as an elongated ridge stretches from the
southwest U.S. into the western Atlantic. Heights fall some on
Wednesday as a shortwave trough digs southward across the eastern
U.S. Temperatures will generally be in the mid 90s Monday and
Tuesday with peak Heat Index values around 110 each afternoon.
Temperatures trend slightly downward into the low to mid 90s
Wednesday and Thursday. Southwest flow will favor the west coast sea
breeze each afternoon, however, some inland movement of the east
coast sea breeze will still be possible. Scattered showers and
lightning storms are forecast each day with the greatest coverage on
Thursday.

&&

.MARINE...
Issued at 235 PM EDT Fri Aug 4 2023

Tonight...Seas 2 to 3 ft with winds around 8 to 12 knots. Some
early storms this aftn wl have to be monitored along and near the
Volusia coast, and north of Cape Canaveral for gusty winds and
lightning.

Saturday-Tuesday...S to SW winds around 10 kts are forecast each
afternoon. Seas up to 3 feet will mostly be contained to the
offshore Volusia and offshore Brevard waters on Saturday.
Otherwise, 1-2 ft seas will prevail through Monday. Seas of 3 ft
build back across offshore Volusia and offshore Brevard on
Tuesday. Scattered showers and lightning storms will be possible
each afternoon with locally higher wind and seas in vicinity of
storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 235 PM EDT Fri Aug 4 2023

Mainly VFR conditions through the TAF period. ISO-SCT SHRA and ISO
TSRA developing along and behind the ECSB as it moves inland,
colliding with the WCSB west of the inland terminals. Storm motion
has been slow and erratic or nearly stationary. Convection has been
pulsing up and down pretty quickly, so sticking with VCTS/VCSH in
the 18Z package, but can't rule out a short-fused TEMPO at the
inland terminals if deeper convection manages to develop. Generally
dry conditions after 22Z at KMLB-KSUA. Have dropped VC mention at
remaining ECFL terminals at 02Z, except Daytona which holds VCSH
until 06Z due to low probability of a line of SHRA/TSRA sweeping
across the peninsula in the first half of the night. Cannot rule out
VC mention or even TEMPOS as far south as KMLB being added to the
TAFs for the 00-06Z time frame in the 00Z package or short-fused
AMDs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  75  91 /  40  80  40  70
MCO  76  94  77  94 /  30  80  30  70
MLB  76  93  77  94 /  20  70  30  70
VRB  75  93  76  94 /  10  70  20  60
LEE  76  93  77  92 /  40  80  30  70
SFB  76  94  77  94 /  30  80  30  70
ORL  76  94  78  94 /  30  80  30  70
FPR  76  92  77  94 /  10  70  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
Radar...Fehling
Aviation...Haley
Hazardous weather outlook, Aug 4, 11:45 AM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1145 AM EDT Fri Aug 4 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1145 AM EDT Fri Aug 4 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms this afternoon will
increase across the interior with the east and west coast sea
breeze collision late this afternoon into this evening.
Additional storms across north Florida may push south to southeast
toward the I-4 corridor toward to just after sunset tonight.

.FLOOD IMPACT...
Slow moving storms will be capable of producing a quick 1 to 3
inches of rainfall leading to ponding of water on roads and minor
flooding of low lying and poor drainage areas, especially where
heavy rains have fallen recently.

.EXCESSIVE HEAT IMPACT...
Highs in the low to mid 90s and very humid conditions will
produce peak afternoon heat indices between 102 and 107 degrees
before the increase in cloud cover and precipitation for some
areas.

.RIP CURRENT IMPACT...
There is a Moderate Risk of dangerous rip currents at all central
Florida Atlantic beaches today. Always swim near a lifeguard, and
never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be capable of producing wind gusts near
or in excess of 35 knots, mainly over inland lakes this afternoon
and evening. However, some storms may approach the I-4 corridor
and shift offshore north of the Cape toward or just after sunset.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and evening lightning storms are
forecast this weekend and early next week as moisture increases
across the region.

Near to above normal temperatures and high humidity will result in
triple-digit heat index values with peak heat indices forecast to
exceed 105, potentially reaching up to 110 this weekend and early
next week.

A Moderate risk for dangerous rip currents is expected to
continue at all central Florida Atlantic beaches through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Weitlich/Pendergrast

In the hours before

Special weather statement, Aug 4, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
416 PM EDT Fri Aug 4 2023

FLZ041-141-042100-
Coastal Volusia FL-Inland Volusia FL-
416 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of north central
Volusia County through 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ormond-By-the-Sea, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona, and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2913 8094 2907 8127 2926 8129 2927 8115
      2936 8115 2941 8116 2941 8115 2942 8115
      2943 8111 2942 8111 2943 8109
TIME...MOT...LOC 2016Z 344DEG 20KT 2934 8120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:52 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 4, 5:21 PM EDTSpecial Weather StatementMLBSeminole39 min
Aug 4, 5:47 PM EDTSpecial Weather StatementMLBOrange, Seminole43 min
Aug 4, 6:35 PM EDTSpecial Weather StatementMLBSeminole25 min

Nearby

Special Weather Statements in Florida, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.